View Full Version : Can Ritalin make you feel emotions more intensely?


the-slam-jam
08-14-17, 01:50 PM
Some backstory: I went to a psychiatrist and was diagnosed with ADHD last November (the inattentive kind). The symptoms were at the point of being life-debilitating (problems with work, relationships, wanting to go to college but too scared because I had a hard time in high school) and was prescribed 30mg (now 60mg) of Ritalin a day.

I hadn't noticed it before, but prior to being medicated, I let a lot of things slide off me without much reaction. I hardly felt intense feelings of depression, anger, or even joy (unless I was talking about something I was really passionate about). This all seemed normal to me, and I enjoyed feeling like I had so much control over my emotions in any given situation.

Now on Ritalin, all of the emotions have bubbled up to the surface with almost scary intensity. I understand stimulants can give you a burst of 'euphoria', amping up the excited and happy feels, but occasionally I'll reflect on something sad and actually feel a wash of sadness that's hard to shake off. When something warrants anger, like when the people I deal with on the phone at my job are incredibly rude or high maintenance, I feel a rush of rage and have a hard time keeping it together. All these feels, man.

The Question: Are these intense emotions unwanted side effects of the ritalin, or did the inattentive ADHD prevent me from feeling my emotions 'correctly'? I really miss when my feeling were more under control, but I don't want to go back to being a space cadet.

P.S. When I PMS, the feels are WAY CRAZIER. I get that it's PMS and the hormones are supposed to be out of whack, but this never happened to me before prior to being medicated (at least no where NEAR as intensely).

ToneTone
08-14-17, 02:21 PM
Early on in my treatment, Concerta (which is another form of Ritalin) at certain doses would make me have reactions similar to what you have. I was gruff. Sometimes harsh stuff came out of my mouth as if it had skipped the normal editing/checking mechanism.

There is good news here: you are feeling a range of emotions that formerly were unavailable to you ... That's good ... Now you want to more smoothly manage those emotions ... You do do that ... through your own learning, through your body's adjustment to the meds over time, and through working with your doctor.

Ultimately, my psychiatrist lowered the Concerta dose for a while and then increased it again later ... When I got the increase back to the dose that was originally causing the extreme emotions, my body had learned to tolerate the med much better ...

You've been on meds since November ... there's a good chance these strong emotions will even out over time ... Also you might wanna check for depression. I say that because depression flattens the emotions. Some people might have milder depression and not recognize it ... because they just get used to feeling flat .... So it could be that the stimulant is having an anti-depressive effect on you ... But depression is probably better treated with an antidepressant or therapy ... in which case, you would go down a bit in your stimulant dose.

I would say next visit, tell your provider about what you've shared here ... and definitely talk about the PMS agony ... There are ways of helping people with that! Don't suffer that in silence. The more I think about it, you might benefit from a low dose of like Zoloft, just to take the edge off of things.

And if you're really in pain, schedule an immediate meeting with your doctor and report the symptoms and side effects that you report here. Helping to manage these side effects (while getting optimal positive effects) is really where good doctors earn their points.

Tone

the-slam-jam
08-15-17, 04:44 AM
Thanks for your input, dude! Gave me a lot to think about today. I want to try and learn to adjust to these stronger feelings before trying other options. Hope it all evens out, soon. Super appreciate it, dude!

ToneTone
08-15-17, 12:50 PM
One more point.

When you imagine talking to a provider about adjusting your med, you can lose the fear that I had that the provider will immediately take you off a medication that is working.

No, good providers will think about minimizing side effects ... and YOU'RE a key part of the process. You can object to a provider's suggestion at any point ... You can express that "I don't wanna go to a lower dosage because I'm afraid I won't get work done."

In fact, when it comes to effective ADHD treatment, the patients play huge role. We have to give them the feedback/data that they can use to strategize. They listen to us (the best ones do) and read our body language.

Being an honest and revealing and forthcoming with a provider may sound easy. But actually for a lot of us, being really open is not easy. I was so used to minimizing my pain and symptoms that I learned over time that I needed to prepare myself for meeting with my provider to make sure I was not unduly positive ... and minimizing the negative.

And ideally share everything ... I'm on nicotine replacement gum (from dropping a long-time cigar habit) ... they know that. I drink a couple of strong cups of coffee a day. I tell them that. I don't drink much or do pot, but actually you want to tell them that info as well because all these things interact and have an effect ... and doctors are bound by patient confidentiality (Unless we're threatening very specifically to harm someone) ... and most are shockingly nonjudgmental ...

The best ones are like our thinking machines ... I feed them the data and a ton of info and I let them think about solutions ... medical and nonmedical ...

Anyway, good luck!!!

Tone

sarahsweets
08-15-17, 01:54 PM
I dont think ritalin can give you emotions that werent there already.

ScatterBrainX
08-22-17, 04:19 AM
In my case, a lot of my emotions used to be hidden by overwhelming anxiety.

One thing Ritalin did for me was to remove that anxiety (to a large degree), which led to a wide array of emotions surfacing, and leading to various uncharacteristic behaviors (some good, some bad).

Was there any kind of strong emotion you had while unmedicated that was masking what you're feeling right now?

I'm not on Ritalin any more, Elvanse seems to work better, and therapy + mindfulness also helped me sort through all these feelings.